Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 63, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Oct 18, 1999, 4:20 AM EDT for Hoke County, North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 1999, 4:20 AM EDT (08:20 UTC)
- Expired
- Oct 18, 1999, 11:10 AM EDT
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRDU 180819 FFWRDU NCC093-181510- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 420 AM EDT MON OCT 18 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN HOKE COUNTY IN NORTH CAROLINA * UNTIL 1110 AM EDT * AT 345 AM THE NATIONAL WEATHER SERVICE WAS NOTIFIED BY HOKE COUNTY EMERGENCY MANAGEMENT ABOUT A POSSIBLE DAM FAILURE. * THE DAM ON SUNSET LAKE ROAD IN SOUTHEAST HOKE COUNTY IS ON THE VERGE OF BREACHING. THE WATER FROM THIS DAM WILL EFFECT EVERYONE SOUTH OF ARABIA ROAD IN THE DAVIS BRIDGE AREA NEAR THE INTERSECTION OF THE CUMBERLAND/ROBESON COUNTY LINE. EVACUATION OF THOSE IN THE WARNING AREA IS CURRENTLY TAKING PLACE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. RHJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 1:40 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Oct 18, 1:40 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION. NATIONAL WEATHER SERVICE RALEIGH NC 140 AM EDT MON OCT 18 1999 ...SUNSHINE TO RETURN... IRENES RAIN HAS NOW MOVED OUT OF ALL THE RALEIGH COUNTY WARNING AREA... WE NOW HAVE TO DEAL WITH RIVER FLOODING FOR THE NEXT WEEK. PLEASE REFER TO THE RIVER FLOOD WARNINGS FOR SPECIFIC RIVER FLOOD INFORMATION. MORE GOOD NEWS... RIVER BASIN AVERAGE RAINFALL WITH HURRICANE IRENE TOTALED LESS THAN THE WORST CASE SCENARIO USED BY THE RIVER FORECAST CENTER TO COMPUTE THE RIVER STAGE FORECASTS. BASIN AVERAGES BASED ON THE WSR-88D PRECIPITATION ESTIMATES WERE IN THE RANGE OF 3 OR 3.5 INCHES INSTEAD OF THE 5.0 INCHES USED IN THE COMPUTER MODELS. ALSO... 1 TO 2 INCHES FELL IN THE HEADWATER AREAS WITH GREATER TOTALS DOWNSTREAM OVER THE COASTAL PLAIN WHERE THERE WERE ISOLATED 5 TO 6 INCH TOTALS IN SAMPSON... WAYNE... WILSON AND EDGECOMBE COUNTIES. GROUND TRUTH REPORTS INDICATE THAT THESE RADAR ESTIMATES ARE VERY CLOSE TO REALITY. SO LESS WATER UPSTREAM TO RUNOFF. THE UPSHOT OF ALL THIS IS THAT WE WILL BE COORDINATING WITH THE RIVER FORECAST CENTER LATER THIS MORNING FOR UPDATED RIVER FLOOD STAGE FORECASTS. WE HOPE THESE LESSER RAINFALL TOTALS WILL HELP TO MAKE FOR SIGNIFICANT ADJUSTMENTS DOWNWARD IN THE EXPECTED CRESTS ALONG OUR RIVERS THROUGH THE WEEK. DRY WEATHER IS NOW EXPECTED AT LEAST UNTIL WEDNESDAY. A COLD FRONT WILL MOVE OFFSHORE THIS MORNING AND HIGH PRESSURE OVER THE UPPER MIDWEST WILL BUILD RAPIDLY INTO THE STATE TODAY. THE AIR MASS IS VERY COOL AND THAT WILL BE FELT TONIGHT AND TUESDAY. THE UPPER FLOW IS EXPECTED TO BE FROM THE SOUTHWEST TUESDAY THROUGH WEDNESDAY... SO SOME INCREASING CLOUDINESS CAN BE EXPECTED TUESDAY AS THE CLOSED LOW CURRENTLY APPROACHING FAR WEST TEXAS OPENS UP. OUR CURRENT FORECAST OF A CHANCE OF RAIN WED INTO THUR WILL BE MODIFIED SOMEWHAT DUE TO LACK OF RICH MOISTURE SUPPLY MIDWEEK. .RAH...NONE BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 8:07 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Hoke, Sampson | 4 hr |
| Oct 17, 8:07 PM EDT | Flash Flood Warning | RAH | Johnston, Nash, Wayne, Wilson | 4 hr |
| Oct 17, 8:07 PM EDT | Flash Flood Warning | RAH | Edgecombe, Halifax | 4 hr |
| Oct 17, 8:07 PM EDT | Flash Flood Warning | RAH | Scotland | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.